Ohio, 2017

Hail and Damaging Winds in Ohio, June 4, 2017

June 4, 2017 · NWS ILN · 3 events in 3 counties and zones

Strong to severe thunderstorms developed ahead of a cold front dropping south from Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of a cold front dropping south from Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 12:57 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 4, 12:57 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
157 PM EDT Sun Jun 4 2017

.SYNOPSIS...
A cold front forming near Lake Erie will drop to Northern Ohio
today, before traveling south across Ohio on Monday. The front
will provide focus for showers and thunderstorms as it pushes
through the area. Cooler and drier weather is forecast for
Tuesday under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
East-west axis of moisture convergence extends across the
northern part of the forecast area north of I-70. This coincides
with the better instability in the area. So convection is
developing in this region. Recent HRRR/RAP runs continue to
suggest that this activity will track east and diminish later
this afternoon with a refocusing of convection further north.
Forecast highs look on track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Cold front will be moving slowly to Central Ohio tonight.
Convection will decrease in intensity and coverage with loss of
daytime heating.

For Monday, the front will gradually progress south to the
vicinity of the Ohio River. This will allow the chance for
showers and thunderstorms to persist through the day. Additional
showers and thunderstorms may develop in a swath of short wave
energy over Kentucky.

Rather weak wind fields in a marginally unstable environment
suggest a low severe weather threat. Minor flooding may be
observed due to the slow frontal movement and weak wind flow
allowing slow moving cells.

Temperatures will exhibit a cooling trend due to cold
advection, clouds and precip, with highs reaching around 80.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Surface cold front to drop south through the Ohio Valley Monday
evening. Therefore, will linger low chance pops across the far
southeast.

Large elongated mid/upr level low to drop south from the eastern
Great Lakes into the upper Ohio Valley at mid week. Model solutions
have trended west with this feature. Will show low chance pops acrs
the north and east Tuesday afternoon. Have trended Tuesdays
temperatures a little cooler with highs from near 70 north to 75
south.

Mid level s/w expected to rotate around this elongated low Wednesday
which will keep a chance of showers in the forecast mainly during
the afternoon. The best chance of a shower will occur over the far
eastern counties. Under the influence of this low temperatures will
continue below normal with highs on Wednesday generally in the lower
70s.

Model solutions differ on timing regarding the mid level low
shifting east. Have trended slower but will keep Thursday dry at
this time. Expect highs in the mid 70s.

Uncertainty increases with model solutions differing on timing of
mid level s/w and associated front toward the end of the week. Have
limited mention of pcpn to slight chance Friday with the approach of
this front. Temperatures to warm up some with Fridays highs expected
to be in the upper 70s to around 80.

This front looks to stall out across the southern Great Lakes with
mid level ridge building in next weekend. Solution timing
differences continue but at this time have maintained a dry forecast
Saturday. Slow warm up to continue with Saturdays forecast highs in
the lower 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Scattered to broken high-based cumulus will prevail during the
early part of the TAF period. Convection is developing north of
the Dayton and Columbus terminals. This activity is expected to
track east but will have to continue to monitor trends in case
this may affect one of those airports early.

There will be another chance of showers and thunderstorms at
these locations after 09Z, but at this point the probability is
too low to include any mention in the TAFs. Otherwise, VFR
conditions will prevail. An approaching cold front late in the
period will result in veering winds.

OUTLOOK...No significant weather.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...
Hazardous weather outlook, Jun 4, 4:26 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
526 AM EDT Sun Jun 4 2017

OHZ026-034-035-042>046-051>056-050930-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
526 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms may occur this afternoon and evening. A
few of the thunderstorms could be severe with damaging winds the
primary threat. In addition, locally heavy rainfall could cause some
minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-050930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
526 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Licking

When
June 4, 1:36 PM EST to 1:38 PM EST
Where
Licking County, 0.77 mi S of Newark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.059, -82.402

Thunderstorm Wind, Union

When
June 4, 2:54 PM EST to 2:59 PM EST
Where
Union County, Richwood
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.430, -83.300

One large tree was knocked down in the Richwood area.

Thunderstorm Wind, Logan

When
June 4, 4:40 PM EST to 4:45 PM EST
Where
Logan County, 0.69 mi S of De Graff
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.310, -83.920

A tree was knocked down near the intersection of Hayes and South Boggs Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692073, 692071, 692072.